Louisiana, 2004Flash Flood in Louisiana, August 20, 2004
August 20, 2004 · NWS JAN · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 2:10 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 20, 2:10 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT FRI AUG 20 2004
.SHORT TERM...AN UNSEASONABLY ACTIVE SOUTHERN STREAM WILL BRING
SEVERAL ROUNDS OF THUNDERSTORMS TO THE FORECAST AREA THROUGH THIS
WEEKEND. SEVERAL SHORTWAVE TROUGHS EMBEDDED IN THE SOUTHERN STREAM
WILL INTERACT WITH A MOIST UNSTABLE AIRMASS TO BRING A FAIRLY
WIDESPREAD CONVECTIVE PRECIPITATION EVENT.
LATEST PROFILER DATA INDICATE THE PRESENCE OF A LOW LEVEL JET OVER
THE ARKLAMISS REGION AHEAD OF A WEAKENED EWD MOVING CONVECTIVE
SYSTEM OVER ERN TX/SW LA. EXPECT WIDESPREAD CONVECTIVE PRECIP TODAY
OVER THE ENTIRE FORECAST AREA. THE PRIMARY QUESTION IS WHETHER
STRONG TSTMS MAY DEVELOP IN SE MS. IN THIS PART OF THE FORECAST
AREA...IT APPEARS SIGNIFICANT DAYTIME HEATING AND DESTABILIZATION
MAY OCCUR RESULTING IN STEEP LOW LEVEL LAPSE RATES. ELSEWHERE...
SPEED OF THE CONVECTIVE CLOUD SHIELD ASSOC WITH UPSTREAM COMPLEX AND
RAIN WILL LIMIT LOW LEVEL DESTABILIZATION AND DO NOT EXPECT MUCH IN
THE WAY OF STRONG THUNDERSTORM ACTIVITY. THERE SHOULD BE A LULL IN
THE ACTION TONIGHT AS THE FIRST SHORTWAVE TROUGH EXITS TO THE EAST
AND HEIGHTS RISE TEMPORARILY.
ANOTHER WAVE WILL APPROACH SATURDAY AND INTERACT WITH AN APPROACHING
COLD FRONT TO BRING HIGH CONVECTIVE PRECIP COVERAGE AGAIN LATE
SATURDAY AND SAT NIGHT. STILL MUCH UNCERTAINTY EXISTS IN STRENGTH OF
THE TSTM ACTIVITY AS GFS IS MUCH MORE AGGRESSIVE IN GENERATING LOW
LEVEL LAPSE RATES/INSTABILITY THAN THE ETA (MUCH PROBABLY
ATTRIBUTABLE TO CONVECTIVE SCHEME). WILL OF COURSE IGNORE GRID SCALE
FEED BACK IN GFS...BUT ITS MASS FIELDS ARE STILL IMPRESSIVE FOR
PLENTY OF PRECIPITATION.
WELL THE MODEL SOLUTIONS HAVE SLOWED A BIT WITH THE FRONTAL PASSAGE
SUNDAY AND THE AREA ALONG AND SOUTH OF THE I-20 CORRIDOR WILL
CONTINUE TO SEE AT LEAST SCATTERED CONVECTION.
.LONG TERM...ANY DRIER AIR BEHIND THE FRONT SUNDAY NIGHT DOES NOT
LOOK TO HANG AROUND LONG AS THE FRONT RETREATS NWD AND LOSES ITS
IDENTITY. THE GFS IS CONSISTENT WITH HINTING AT A CONVECTIVE SYSTEM
DEVELOPING IN RETURN FLOW MON NIGHT/TUESDAY...THEN DIURNALLY DRIVEN
SCT COVERAGE CONVECTIVE EPISODES FOR THE NEXT FEW DAYS ALONG.
TYPICAL LATE AUGUST TEMPERATURES CAN BE EXPECTED.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
43/EC
Hazardous weather outlook, Aug 20, 2:39 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT FRI AUG 20 2004
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
212039-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
339 PM CDT FRI AUG 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND SATURDAY...
...THUNDERSTORMS...
THUNDERSTORMS WILL BE SCATTERED ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY TONIGHT AND SATURDAY. THEY WILL PRODUCE STRONG WIND
AND GUSTS TO 40 MILES AN HOUR WILL BE POSSIBLE IN STRONGER
STORMS. THUNDERSTORM ACTIVITY WILL BE MORE WIDESPREAD DURING THE
DAY SATURDAY. THE STRONGER STORMS WILL DEVELOP OVER CENTRAL AND
SOUTHERN AREAS SATURDAY AFTERNOON...GENERALLY SOUTH OF A LINE
FROM WINNSBORO TO JACKSON TO MERIDIAN.
A COLD FRONT MOVING ACROSS THE LOWER MISSISSIPPI RIVER VALLEY
WILL STALL ACROSS NORTHERN MISSISSIPPI SATURDAY. THE AIR MASS
OVER THE FORECAST AREA WILL REMAIN VERY MOIST AS HUMID GULF FLOW
CONTINUES. THE AIR MASS WILL REMAIN SOMEWHAT UNSTABLE BUT
ATMOSPHERIC WIND FLOW WILL NOT BE SUPPORTIVE OF WIDESPREAD STRONG
CONVECTION. THUNDERSTORMS WILL PRODUCE GUSTY WIND AND WIND GUSTS
FROM 20 TO 30 MILES AN HOUR WILL BE COMMON. STRONGER STORMS
TONIGHT AND SATURDAY MAY PRODUCE WIND GUSTS AROUND 40 MILES AN
HOUR. WIND GUSTS OF THIS MAGNITUDE MAY UPROOT TREES...ESPECIALLY
DAMAGED TREES OR THOSE THAT SIT IN DAMP SOIL.
...FLOODING...
SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD ACROSS THE FORECAST
AREA TONIGHT AND SATURDAY. THE VERY MOIST AIR MASS CURRENTLY IN
PLACE WILL RESULT IN HEAVY RAINFALL IN THE STRONGER THUNDERSTORMS
AND PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE AT ANY GIVEN
LOCATION IN THE FORECAST AREA. THE BEST CHANCE FOR STRONG
THUNDERSTORM DEVELOPMENT WILL BE ACROSS SECTIONS OF EAST CENTRAL
LOUISIANA AND CENTRAL AND SOUTHERN SECTIONS OF MISSISSIPPI DURING
THE DAY SATURDAY...ESPECIALLY ALONG AND SOUTH OF A LINE FROM
WINNSBORO RO JACKSON TO MERIDIAN.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT FRIDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Concordia
- When
- August 20, 6:00 PM CST to 7:30 PM CST
- Where
- Concordia County, Clayton
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.446, -91.640 (the zone’s center; the record gives no point)
Four to five inches of rain fell across portions of northern Concordia parish Friday evening. This very heavy rain fell in about two hours and caused significant flooding around Clayton. Several homes were flooded along with a few streets.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, August 20, 20041 injured · $490,000 · 2 in hail · 21 events
- Lightning Strike in Alabama, August 20, 2004$500,000 · 1 event
- Damaging Wind in New Hampshire, August 20, 200410 injured · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, August 20, 2004$76,000 · 1 in hail · 18 events
- Damaging Wind in Pennsylvania, August 20, 2004$50,000 · 56 kt wind · 1 event
- Damaging Wind in New Hampshire, August 20, 2004$50,000 · 50 kt wind · 1 event
- Damaging Wind in New York, August 20, 2004$30,000 · 65 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2004$25,000 · 52 kt wind · 1 event
- Tornado in Massachusetts, August 20, 2004$25,000 · F0 · 1 event
- Lightning Strike in Massachusetts, August 20, 20041 injured · 1 event
- Tornado and Hail in Alabama, August 20, 2004F0 · 4 events
- Heat in Virginia, August 20, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414779.